The objective of this article was to delineate the causes of avascular necrosis (AVN) in patients with human immunodeficiency virus (HIV). HIV-infected patients with pain in large joints were prospectively screened. Patients had radiographs and magnetic resonance imaging of their affected joints. Serum lipids, anticardiolipin antibody levels (IgG, IgM), and hemoglobin electrophoresis were performed on all patients who had radiographic studies. Medical records were screened for factors known to predispose for AVN. Eight patients completed the protocol, and five patients had AVN in seven joints. No common laboratory abnormality was identified in the patients with AVN. All of the patients with AVN had a history of steroid use; four of five patients having taken steroids for HIV-related diseases. The cause of AVN does not appear to be directly related to the disease, but to steroid treatment for manifestations of the disease. Copyright (C) 2000 Elsevier Science Inc.
All Science Journal Classification (ASJC) codes
- Radiology Nuclear Medicine and imaging
- Avascular necrosis
- Human immunodeficiency virus